This Tuesday, July 19, under the white neon lights of Anne-Lise’s pharmacy, in the 19th arrondissement of Paris, a small air conditioner painfully blows a bit of cold air on the legs of customers. Perhaps without realizing it, they approached the small white device, as if asking for some fresh air, while outside, in the midst of a heat wave, the sun hit the asphalt and the mercury from the thermometers clung. 37°C.
In the small paper bags that customers carry, often common medicines, such as aspirin, paracetamol, enough to fill a first aid kit before setting out on the road on vacation. “People come to refuel before leavingAnne-Lise smiles. They buy bandages, Doliprane®aspirin, biaffine®sun creams…” Current specialities, a priori banal and without danger, which nevertheless deserve a little attention in the hot season. Because the latter can alter them and make them ineffective, even downright dangerous.
Under high temperature conditions, liquid drugs, suppositories, and creams may change their external appearance, possibly indicating a change in drug properties, while suspension or emulsion may separate. Exposed to high temperatures and repeatedly, capsules, powders and tablets can also, if necessary, degrade.
“Tablets and oral solutions are theoretically capable of withstanding brief exposure to high temperatures, This is indicated by a hospital pharmacist with whom franceinfo met. But they’re not supposed to be exposed to the heat of a car parked in the sun on an afternoon at all.”
“Before obtaining marketing authorization, pharmaceutical companies had to conduct drug stability studies at temperatures of 30°C to 40°C. But rarely beyond.”a hospital pharmacist
in france info
With, in addition, a real uncertainty about its effectiveness in these extreme conditions. Possibly aspirin is acceptable for small headaches, except when the patient’s survival depends on its treatment…
This is without taking into account that certain medications aggravate the effect of heat and are not even recommended in the event of a strong heat wave because “likely to aggravate exhaustion-dehydration syndrome or heat stroke”, as indicated by Health Insurance in a file dedicated to the subject on its website. Many individual risk factors such as extreme age (baby, elderly), chronic pathologies, etc. can alter the adaptation of our organism. “To adapt to the heat, we sweat, but by doing so, we become dehydrated,” explains the pharmacist. By causing a strong elimination of water in the kidneys or significant sweating, certain drugs such as diuretics can cause dehydration.
This is also the case with non-steroidal anti-inflammatory drugs, ACE inhibitors or drugs used in psychiatry, such as neuroleptics, which can alter the body’s adaptation to these high temperatures and cause an increase in temperature. Or the so-called “narrow therapeutic margin” drugs, that is, those whose dose is especially precise so that they are effective and do not cause adverse effects. “With the heat, the practitioner continues, significant dehydration will lead to an increase in the concentration of these drugs and cause adverse effects in the patient. Like lithium salts that become toxic in case of dehydration, or certain antibiotics or antivirals that, in the absence of sufficient hydration, can cause kidney dysfunction and accelerate the dehydration process.
Among the ailments of summer, sunburn, sunstroke. And among its tragedies, heat stroke, which can be fatal. It occurs when the body can no longer control its temperature. The latter increases, causing high fevers and loss of consciousness. The victim vomits, has nausea, suffers from headaches, delirium, even convulsions. This is a serious emergency, which must be attended to quickly: call the emergency services. Forget aspirin and paracetamol, recommends the National Drug Safety Agency (ANSM): paracetamol is ineffective in cases of heat stroke and aspirin can alter the thermoregulation of the body.
Also, whoever says heat, usually says… sun. And this is also a bad companion for certain drugs that contain a photosensitizing specialty.
“The risk of photosensitization is real for certain drugs, which then cause, when the subject is exposed to the sun, allergies or skin blemishes, which can be irreversible.”a hospital pharmacist
in france info
This risk is indicated in the package insert of the medicine by a small pictogram in a red triangle containing a sun and a small cloud. “Under the effect of the sun, continues the pharmacist, these medications can produce, in the minutes or hours following exposure, burns, sunburn, with or without bubbles, sometimes located at the level of the medication application area if it is a cream or ointment, or in the parts exposed to the sun if the drug is taken systemically, as is the case, for example, with an antibiotic.
Among them (this long list is not exhaustive), taken orally: nonsteroidal anti-inflammatory drugs, antiepileptics, diuretics (sulfonamide, triamterene), oral antidiabetics, in particular hypoglycemic sulfonamides such as glimepiride or glibenclamide. Or isotretinoin, used to treat acne, antibiotics such as Ciflox®, Tavanic®Oflocet®, as well as drugs used in neuropsychiatry (Tofranil®Tegretol®…). Among the photosensitizing drugs applied locally (in cream, therefore often), there is, for example, ketoprofen (eg Ketum®), or even anti-allergy or anti-acne ointments.
Finally, reminds the ANSM, in all cases, you should never stop your treatment without first consulting a doctor or pharmacist, at the risk of exposing yourself to complications, either related to the sudden interruption of the medication or related to the disease itself. since it is no longer treated.
#Paracetamol #aspirin #diuretics.. #medications #caution #extreme #heat